Hail, Lincoln
- When
- August 3, 10:03 AM EST to 10:05 AM EST
- Where
- Lincoln County, Linekin
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.830, -69.580
A severe thunderstorm produced .88 hail in Linekin.
75 inches in coastal portions of southwest Maine during the morning hours of August 3rd. There were also several reports of lightning damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A severe thunderstorm produced an isolated report of large hail and several reports of hail less than .75 inches in coastal portions of southwest Maine during the morning hours of August 3rd. There were also several reports of lightning damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 3, 9:15 AM EST, 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1015 AM EDT SUN AUG 3 2008
.SYNOPSIS...
A BROAD AREA OF LOW PRESSURE WILL MOVE SLOWLY EAST ACROSS NEW
ENGLAND TODAY AND INTO THE MARITIMES TONIGHT. LOW PRESSURE ALOFT
WILL GRADUALLY MOVE TO THE EAST OF THE REGION LATE MONDAY AND
MONDAY NIGHT. A WEAK HIGH PRESSURE RIDGE WILL CREST ACROSS THE
REGION TUESDAY. A DISTURBANCE FROM THE GREAT LAKES WILL APPROACH
TUESDAY NIGHT...THEN DRAG A SLOW-MOVING COLD FRONT ACROSS THE AREA
THURSDAY AND THURSDAY NIGHT.
&&
.NEAR TERM /UNTIL 5 PM THIS AFTERNOON/...
EARLY MORNING FORECAST LOOKS GREAT WITH NO ADJUSTMENTS NEEDED. DID
UPDATE THE FCST THO JUST TO REFLECT LATEST INPUT OF OBSERVED DATA.
FCST POPS/TEMPS FOR THIS AFTN LOOK GOOD.
AN AREA OF STRONG TSTMS HAVE BEEN PERSISTING OVER THE LAST FEW
HRS OVER ERN CUMBERLAND CTY SO A FLOOD ADVSRY WAS ISSUED.
PREV DISCUSSION...
WILL UPDATE THE FCST TO INPUT LATEST OBSERVED DATA AND EXTRAPOLATE
TO THE FCST FOR TDA. LOWERED POP JUST A BIT OVER SE NH AND EXTREME
SW ME...OTRW NO SIGNIFICANT CHANGES TO THE FCST AT THIS TIME.
AN H5 CUTOFF LOW WILL MOVE SLOWLY E TDA AS A BROAD AREA OF LOW
PRES AT THE SFC MOVES SLOWLY E ACROSS NEW ENGLAND. THIS WILL CONT
SHRA AND TSRA THRU THE DAY WITH SOME LOCALLY HEAVY RAINFALL
AMOUNTS. WILL CONT THE FLOOD WATCH THRU 6 PM TDA. AREAS OF DENSE F
WILL LIFT THRU THE EARLY MORNING HOURS. FOR THE NEAR TERM FCST
GENERALLY USED GFS40 AND MAV MOS GUIDANCE ALONG WITH HPC
QPF...WHICH IS HIGHER THAN GFS40 QPF.
&&
.SHORT TERM /5 PM THIS AFTERNOON THROUGH 6 AM MONDAY/...
AS THE H5 CUTOFF MOVES INTO THE MARITIMES TNGT THE SFC LOW WILL DO
THE SAME. THIS WILL ALLOW SHRA AND TSRA TO TAPER OFF THIS EVENING.
HOWEVER LOTS OF LOW CLOUDS AND AREAS OF DENSE F WILL FORM ONCE
AGAIN DUE TO GENERALLY WEAK SFC WIND FLOW AND LOTS OF LOW LVL
MOISTURE IN PLACE. GENERALLY USED GFS40...MAV MOS AND HPC QPF FOR
THE SHORT TERM FCST.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
WE REMAIN UNSETTLED FOR THE BALANCE OF THE PERIOD AS THE UPPER
TROUGH EARLY IN THE PERIOD IS REPLACED IN SHORT ORDER BY YET
ANOTHER. ONLY SCATTERED CONVECTION IS EXPECTED ON MONDAY ALONG WITH
A RETURN TO NORMAL TEMPERATURES AS THE UPPER LOW BEGINS TO LIFT
OUT TO OUR EAST. TUESDAY SHOULD FEATURE SOME SHORT WAVE RIDGING
BETWEEN TROUGHS AND OFFERS THE BEST CHANCE OF REMAINING DRY. THE
NEXT SYSTEM ARRIVES BY EARLY WEDNESDAY WITH A COLD FRONT CRAWLING
EASTWARD ACROSS THE FORECAST AREA THURSDAY AND THURSDAY NIGHT. A
FEW LINGERING SHOWERS ARE POSSIBLE FRIDAY WITH THE UPPER TROUGH.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
SHORT TERM /THROUGH TONIGHT/...VARIABLE CONDITIONS THRU THE
AFTERNOON WITH MVFR TO IFR CONDS IN STRATUS AND SHRA AND TSRA.
SCT TO OCCASIONAL CONVECTION WILL TAPER OFF TNGT...BUT MORE ST AND
F WILL FORM SO CONDITIONS WILL LWR TO IFR OR LIFR ONCE AGAIN.
LONG TERM /MONDAY THROUGH THURSDAY/...PERIODS OF MVFR/IFR WITH RAIN AND
FOG THROUGH MUCH OF THE PERIOD...WITH VFR EXPECTED TUESDAY.
&&
.MARINE...
SHORT TERM /THROUGH TONIGHT/...WILL UPDATE THE FCST TO INPUT LATEST
OBSERVED DATA AND EXTRAPOLATE TO THE FCST FOR TDA. NO SIGNIFICANT
CHANGES TO THE FCST AT THIS TIME.
WINDS AND SEAS WILL STAY BLO SCA LVLS. AREAS OF DENSE F THRU EARLY
THIS AFTERNOON AND AGAIN TNGT WILL LIKELY CAUSE VSBY BLO 1 NM
WITH LOCAL VSBY NEAR ZERO AT TIMES. SCT TSRA PSBL THRU TDA AND
INTO THIS EVENING.
LONG TERM /MONDAY THROUGH THURSDAY/...OUTSIDE OF CONVECTION...WINDS AND
SEAS ARE LIKELY TO STAY BELOW SCA VALUES THROUGH THE PERIOD.
&&
.HYDROLOGY...
WILL CONT THE FLOOD WATCH THRU 6 PM TDA. A FLOOD ADVSRY HAS BEEN
ISSUED FOR EASTERN CUMBERLAND COUNTY DUE TO HEAVY TSTMS MOVING
LITTLE OVER THAT AREA OVER THE LAST FEW HRS. ALSO WILL CONTINUE TO
FLOOD ADVSRY FOR GRAFTON CTY SINCE AN AREA OF STATIONARY
SHWRS/TSTMS CONTINUE OVER THAT AREA. ALSO...DUE TO ANTECEDENT CONDITIONS
AND EXPECTED ADDITIONAL LOCALLY HEAVY RAINFALL THE FLOOD WATCH
WILL CONT. MAIN STEM RIVERS ARE NOT EXPECTED TO FLOOD SINCE BASIN
AVERAGE RAINFALL IS NOT ENOUGH TO PUSH ANY MAJOR RIVERS TO
BANKFUL.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH UNTIL 6 PM EDT THIS AFTERNOON FOR MEZ007>009-
012>014-020>022.
NH...FLOOD WATCH UNTIL 6 PM EDT THIS AFTERNOON FOR NHZ001>006.
MARINE...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 306 AM EDT SUN AUG 3 2008 MEZ007>009-012>014-020>022-NHZ001>006-040715- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-ANDROSCOGGIN-KENNEBEC- INTERIOR WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON- NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL- 306 AM EDT SUN AUG 3 2008 ...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. LOW PRESSURE SURFACE AND ALOFT WILL CROSS THE REGION TODAY AND TONIGHT. SLOW-MOVING SHOWERS AND THUNDERSTORMS WITH THIS SYSTEM WILL HAVE THE POTENTIAL TO PRODUCE LOCALIZED HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN A TIMELY MANNER. MEZ018-019-023>028-NHZ007>010-013-014-040715- INTERIOR YORK-INTERIOR CUMBERLAND-COASTAL YORK-COASTAL CUMBERLAND- SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 306 AM EDT SUN AUG 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-040715- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 306 AM EDT SUN AUG 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 844 AM EDT SUN AUG 3 2008 MEZ024-031345- COASTAL CUMBERLAND- 844 AM EDT SUN AUG 3 2008 ...STRONG THUNDERSTORMS WILL IMPACT CUMBERLAND COUNTY THROUGH 945 AM EDT... AT 844 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 2 MILES NORTHWEST OF FALMOUTH TO 5 MILES SOUTH OF SCARBOROUGH...OR ALONG A LINE EXTENDING FROM 6 MILES NORTH OF PORTLAND TO 5 MILES EAST OF BIDDEFORD...MOVING EAST AT 9 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND CUMBERLAND... SCARBOROUGH...PORTLAND...FALMOUTH...SOUTH PORTLAND...YARMOUTH...PEAKS ISLAND...COUSINS ISLAND AND CAPE ELIZABETH THROUGH 945 AM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. MARINE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1026 AM EDT SUN AUG 3 2008 MEZ025-026-031530- LINCOLN-SAGADAHOC- 1026 AM EDT SUN AUG 3 2008 ...STRONG THUNDERSTORMS WILL IMPACT SAGADAHOC COUNTY AND LINCOLN COUNTY THROUGH 1130 AM EDT... AT 1026 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER SOUTHPORT...OR ABOUT OVER BOOTHBAY HARBOR...MOVING NORTH AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND EAST BOOTHBAY...SOUTHPORT...SOUTH BRISTOL... GEORGETOWN...BOOTHBAY HARBOR...ARROWSIC...BOOTHBAY...WESTPORT... BRISTOL AND EDGECOMB THROUGH 1130 AM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. MARINE
The Portland,ME radar (KGYX), 55 km away, was scanning. The volume nearest the first event began at 15:01 UTC.
1 hail. Local standard time, as filed.
A severe thunderstorm produced .88 hail in Linekin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132526.